Hail, Cottonwood
- When
- April 28, 1:30 PM CST to 1:32 PM CST
- Where
- Cottonwood County, 0.85 mi SE of Windom
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.860, -95.110
Isolated severe thunderstorms developed across portions of southeast South Dakota and southwest Minnesota during the late afternoon and evening hours of April 28, 2022. 0 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated severe thunderstorms developed across portions of southeast South Dakota and southwest Minnesota during the late afternoon and evening hours of April 28, 2022. Elevated instability combined with weak forcing aloft and 0-6 km bulk shear of 30 to 40 kts to produce hailstones around 1.0 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 28, 11:50 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1250 PM CDT Thu Apr 28 2022 .SHORT TERM...(Today and Tonight) Issued at 357 AM CDT Thu Apr 28 2022 Have seen a few thunderstorms across our far eastern counties, likely with one of the subtle short waves and just enough instability combine. Elsewhere, there have been a few weak returns over by Huron (or the northwestern portion of our CWA), but thus far have seen no indication of precip reaching the ground. Temperatures are in the lower 30s to lower 50s. Satellite shows quite a bit of high clouds around the region, with stratus building subtly west along the I-29 corridor. Amounts thus far have been less than a tenth of an inch, but given that some storms have trained this AM, could see some isolated higher reports. Uncertainty remains in today's shower/storm chances for a few reasons. Models this morning continue to disagree in the location of the warm front, which may hi-res models are using as a catalyst this afternoon for storm development. Additionally, all models continue to display variations in timing/depth/location of the short waves and different pushes of WAA progged to move through during the day. Thus, have lower than average confidence in current pops forecast, as hi-res and even the more broad scale models disagree on today's evolution. Depending on how far the aforementioned warm front gets this afternoon/this evening, could see enough instability and moisture move in along to create an isolated severe hail/wind threat along the MO River and into northeastern NE (outlined by the 28.06z SPC Day 1 Outlook), with the HRRR bringing over 1500 J/kg of CAPE into this area and other models showing ~1000 J/kg of elevated instability. Given the low confidence in how far north the front goes and the domino effect, feel severe threat today is minimal, but folks should be aware that stronger storms are possible. High temperatures will be highly dependent on the location of the warm front by this afternoon, especially for the areas along the MO River and the SD/NE/IA border. NAM/HRRR/RAP solutions remain the warmest (with the warm front furthest north) and the GFS running about 10-15 (or more for KSUX) degrees cooler. Given this, have stayed just on the warmer side of the center of guidance to account for the breadth of solutions. Cooler highs in the low 50s expected in southwestern MN, with highs in the mid/upper 60s (possibly hitting 70) along the MO River and along the Highway 20 corridor. Expect another breezy day though, as the surface pressure gradient remains compressed over the northern Plains, although winds west of the James River may be a bit lighter with less tightness in the pressure gradient. Although we could see some brief peeks of sun today, clouds prevail. Clouds and breezy winds continue tonight, with lows in the 40s to lower 50s. As with today's pops, uncertainty ahead of the main wave/low pressure leads to a bit lower confidence in pops. Think that some areas will see a break in the precip at some point tonight, with activity remaining fairly scattered. Expect the best chances for rain tonight west of I-29, where WAA and a short wave coincide. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Apr 28 2022 Low pressure ejects from CO by daybreak Friday, with the mid and upper low/trough moving into the northern Plains by mid day Friday. Models have more agreement in the track of the low this morning (28.00z runs), but please note that even these slight differences in track north or south as well as timing will have an impact on both severe weather and rainfall potential. The ECMWF remains the furthest north and west with the surface low, while the GFS/NAM solutions are the furthest south/east. Most models (outside of the NAM) keep the instability to our south; however, a few models do have some elevated instability of over 1000 J/kg. Additionally, with 0-6 km bulk shear 25-40 knots, steep mid level lapse rates over 7 deg C/km, and potential location of the warm front and triple point, can't rule out isolated severe storms south of I-90. Would generally expect elevated storms, with hail as the main threat, although surface based storms could produce strong winds. Fronts in the area would provide enhanced shear, so a tornado cannot be ruled out. Threats/potential is covered well by the 28.06z SPC Day 2 Outlook. Unlike previous recent events, ensemble data and probabilities regarding rainfall amounts have remained steadfast the last few runs. Ensemble data comparison with climatology still shows PWAT values above the 90th percentile. Additionally, consistency remains in the high likelihood of at least some of the area seeing over 0.50" of rain Friday night through Saturday night, especially areas west of I-29. Given this and the fairly high deterministic QPF, can't rule out the potential for some locally heavy rainfall (outlined by the WPC Day 2 Excessive Rainfall Outlook), especially in thunderstorms. This forecaster continues to be cautiously optimistic given trends that some folks may see some beneficial rainfall Friday through Saturday. Regardless, breezy to gusty conditions will prevail, particularly on Saturday as the pressure gradient continues to tighten with the deepening low near our area. Have followed suit bumping the winds/gusts Saturday to the NBM 90th percentile. Although discussed between neighbors, have held off on issuance of any winds headlines for Saturday with this package. However, headlines may be needed. Still some differences in timing of the low pressure's exit on Sunday, but think that after some lingering precip in the east early in the day, we'll remain dry. Breezy conditions prevail. Temperatures only warm into the 50s. Cloud cover begins to diminish through Sunday night and into the early part of the week as the low moves off to the northeast. Models for the beginning to middle portion of next week continue to diverge fairly significantly. Could see a bit more active period with additional rain chances, but confidence is very low. Expect Monday to on the cooler side, with CAA and prevailing northwesterly flow. Generally expect temps to be near or on the cool side of normal, regardless of which solution verifies. Winds will be occasionally breezy. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1250 PM CDT Thu Apr 28 2022 Scattered showers and isolated thunderstorms will remain possible through the afternoon hours, with periods of MVFR cigs possible under areas of rain. IFR stratus for areas west of I-29 will likely drop into MVFR during the late evening into the overnight period. Can't rule out an evening shower/storm but it is looking less likely, with the main activity expected during the late overnight period and into the daytime hours on Friday. Winds will remain intermittently breezy and predominantly out of the east throughout the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...APT
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Thu Apr 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 439 AM CDT Thu Apr 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and storms expected today. An isolated strong to severe storm is possible across along the Missouri River into northeastern Nebraska this afternoon and evening. Brief heavy rain is possible in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and storm chances continue Friday into early Sunday. Isolated strong to severe storms are possible south of Interstate 90, although confidence in potential is low. Brief heavy rain is possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
4 hail. Local standard time, as filed.
Nickel to quarter size hail resulted in some minor damage to roof shingles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019296, 1019297, 1019298, 1019299.